Signs of Overdose While Smoking Meth

Methamphetamine (also known as "ice" or "glass") intoxication occurs when you introduce a lethal dose of drugs into the system. A lethal dose can vary from person to person, as each individual may have a different threshold for intoxication. When other drugs are ingested or complications are present due to chronic use, the classification for overdose changes. In meth use, a delayed reaction can occur in overdose, resulting in a rapid and unexpected heart attack or stroke.

Portrait of a woman. (Image: kieferpix/iStock/Getty Images)

Dilated Pupils/Convulsions

With chronic use of meth, side effects, such as anxiety, mood swings and paranoia, increase. Violent and self-destructive behaviors, as well as paranoid delusions and hallucinations, are common among users. Long-term use can cause permanent brain damage and psychosis. While chronic users are at risk for more lasting damage, overdose can occur with a single use. Dilated pupils and convulsions are a warning sign.

Increased Vital Signs

A high temperature can result when the body becomes dehydrated and is not able to expel heat effectively. When heat builds up in the body, the temperature increases. Excessive sweating can therefore result, in addition to rapid breathing, increased heart rate and blood pressure. Blood pressure spikes can cause blood vessels in the brain to burst, leading to death. A quick remedy for increased temperature involves wrapping the user in cold blankets and using particular drugs (usually administered in a hospital) to bring down the temperature. Fluid consumption is also important to replenish lost fluids.

Shock/Coma

When an overdose results from smoking meth, the user can go into shock, causing the muscles to twitch and leading to comatose state. In addition, the user may become extremely agitated and aggressive, confused or experience muscle pain. Internal effects of overdose include multiple organ failure and breakdown of the circulatory system.

Chest Pain

Chest pain can result from smoking meth and cause cardiovascular collapse from the strain on the heart. This symptom is a common cause of death from meth use. Overdose of meth can occur with moderately low levels of use. In addition, smoking meth is considered one of the most dangerous ways to use the drug, as its chemicals are sent straight to the brain with smoke inhalation. No use of the drug is safe however, unless prescribed by a doctor for conditions like ADHD and obesity.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.